Montana, 2007Hail and Damaging Wind in Montana, August 18, 2007
August 18, 2007 · NWS TFX · 7 events in 3 counties and zones
Severe thunderstorms developed over portions of Southwest Montana during the late afternoon hours of the 18th. Hail the size of half dollars as well as winds in excess of 60 mph was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over portions of Southwest Montana during the late afternoon hours of the 18th. Hail the size of half dollars as well as winds in excess of 60 mph was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 18, 1:52 PM MST, 6 minutes earlier.
Area forecast discussion, Aug 18, 1:52 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT SAT AUG 18 2007
.DISCUSSION...
TONIGHT THOUGH MONDAY...SHORTWAVE IN SW FLOW ALOFT WILL MOVE NE
THROUGH CENTRAL MT THIS EVENING...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO CENTRAL MT THROUGH THIS EVENING. STILL SEEING
ENOUGH INSTABILITY AND SHEAR FOR A SLIGHT RISK OF SEVERE STORMS
WITH MAIN THREAT BEING STRONG WINDS AND HAIL. UPPER LEVEL TROUGH
COMES ONSHORE SUNDAY WITH A STRONG COLD FRONT REACHING THE
CONTINENTAL DIVIDE BY LATE AFTERNOON. EXPECT INCREASING SW WINDS
AHEAD OF THE FRONT WITH TEMPS REMAINING WARM AHEAD OF THE FRONTAL
BOUNDARY. WILL SEE A SLIGHT CHANCE OF CONVECTION WITH THE FRONTAL
PASSAGE IN THE EVENING...MAINLY OVER EASTERN ZONES. WINDS SHIFTS
TO THE WEST AND REMAIN BREEZY BEHIND THE FRONT SUNDAY EVENING WITH
COOLER BUT CONTINUED BREEZY CONDITIONS ON MONDAY. HOENISCH
MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS CONTINUE TO BE IN GOOD
AGREEMENT. UPPER LEVEL TROF MOVES THROUGH THE AREA FOR COOLER
TEMPERATURES AND A CHANCE OF PRECIPITATION. TIGHT GRADIENT OVER CWA
FOR STRONG WESTERLY SURFACE WINDS MONDAY NIGHT AND INTO TUESDAY.
NORTHWEST FLOW ALOFT ON TUESDAY AND WESTERLY FLOW ON WEDNESDAY.
ANOTHER UPPER LEVEL TROF TO MOVE THROUGH ON THURSDAY. CAMP
FRIDAY THROUGH SATURDAY...MODELS REMAIN IN BASIC AGREEMENT DURING
THIS PERIOD. A BROAD UPPER LEVEL RIDGE BUILDS OVER THE REGION
RESULTING IN A WESTERLY FLOW OVER THE FORECAST AREA. WITH ONLY
LIMITED MOISTURE IN THIS FLOW...ONLY A FEW SHOWERS OR THUNDERSTORMS
ARE EXPECTED ALONG THE CONTINENTAL DIVIDE AND OVER THE SOUTHWESTERN
MOUNTAINS. SKIES WILL BE CLEAR TO PARTLY CLOUDY. TEMPERATURES ARE
EXPECTED TO WARM A LITTLE ABOVE SEASONAL AVERAGES. EK
&&
.AVIATION...
UPDATED 1730Z.
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH A MOIST SOUTHWEST FLOW
ALOFT THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL BE OVER THE
SOUTHWEST THIS AFTERNOON...SPREADING INTO NORTH CENTRAL MONTANA
LATER THIS AFTERNOON INTO EARLY TONIGHT. SOME OF THESE STORMS MAY
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SMOKE
WILL CONTRIBUTE TO MVFR VISIBILITY AT TIMES...ESPECIALLY AT NIGHT.
VFR CONDITIONS WILL PREVAIL WITH MVFR IN SMOKE AND IN AND NEAR
THUNDERSTORMS. WILLIAMSON DC
&&
.FIRE WEATHER...
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 88 51 73 / 20 10 10 10
CTB 51 82 49 72 / 0 10 10 10
HLN 54 87 54 76 / 10 10 10 10
BZN 51 90 49 77 / 20 10 10 10
WEY 44 79 39 72 / 30 30 20 20
DLN 51 85 47 74 / 20 10 0 10
HVR 58 94 57 77 / 30 10 20 10
LWT 55 90 52 72 / 40 30 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 12 PM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT
FOR MTZ112>118.
&&
SHORT TERM...HOENISCH
LONG TERM...CAMP
AVIATION...DC WILLIAMSON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 18, 3:55 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 AM MDT SAT AUG 18 2007
MTZ008>015-044>055-191100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
455 AM MDT SAT AUG 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
SMOKE WILL LINGER OVER MUCH OF THE AREA THIS MORNING...REDUCING
VISIBILITY AND AIR QUALITY AT TIMES. PEOPLE WHO ARE SENSITIVE TO
THE SMOKE SHOULD AVOID IT AS MUCH AS POSSIBLE.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT MOVING THROUGH THE REGION SUNDAY WILL BRING VERY
GUSTY WINDS TO THE AREA THROUGH SUNDAY NIGHT. THE STRONG WINDS
WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF
NORTH CENTRAL AND SOUTHWEST MONTANA SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Beaverhead
- When
- August 18, 1:58 PM MST
- Where
- Beaverhead County, Dillon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.220, -112.650
A severe thunderstorm dropped .88 inch diameter hail at Dillon. Brief heavy rain was also reported with water topping some curbs in town.
Hail, Beaverhead
- When
- August 18, 1:58 PM MST
- Where
- Beaverhead County, 3 mi N of Dillon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.263, -112.650
A severe thunderstorm dropped 1 inch diameter hail at Dillon 3N. Rainfall amounts of .61 inches was also reported.
Hail, Madison
- When
- August 18, 2:55 PM MST
- Where
- Madison County, 2 mi W of Virginia City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.280, -111.991
A severe thunderstorm dropped .88 inch diameter hail at Virginia City 2W. The hail damaged 30 windows in Nevada City and caused minor injuries to passengers traveling in an open car train between Nevada City and Virginia City. Wind gusts were reported between 50 and 60 mph.
Thunderstorm Wind, Madison
- When
- August 18, 2:55 PM MST
- Where
- Madison County, 2 mi W of Virginia City
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.280, -111.991
A severe thunderstorm produced a wind gust to 60 mph at Virginia City 2W. The strong wind blew a sign (2 feet by 2 feet) through a windshield of a car, injuring the driver.
Hail, Beaverhead
- When
- August 18, 3:25 PM MST
- Where
- Beaverhead County, 3 mi N of Dillon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.263, -112.650
A severe thunderstorm dropped .88 inch diameter hail at Dillon 3N.
Hail, Madison
- When
- August 18, 4:00 PM MST
- Where
- Madison County, Mc Allister
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.450, -111.730
A severe thunderstorm dropped 1.25 inch diameter hail at McAllister.
Hail, Jefferson
- When
- August 18, 5:15 PM MST
- Where
- Jefferson County, 12 mi W of Whitehall
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.870, -112.349
A severe thunderstorm dropped .88 inch diameter hail at Whitehall 12W.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, August 18 to 21, 20077 deaths · 32 injured · $182 million · 27 events
- Tornadoes and Flash Flooding in Oklahoma, August 18 to 19, 20076 deaths · 3 injured · $5.2 million · EF1 · 72 events
- Flash Flooding and Flooding in Wisconsin, August 18 to 31, 20071 death · $84 million · 22 events
- Flash Flooding and Heavy Rain in Wisconsin, August 18 to 19, 2007$24 million · 12 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 18, 20071 death · 1 injured · 1 event
- Flooding in Texas, August 18 to 19, 2007$5.0 million · 5 events
- Flash Flooding in Minnesota, August 18 to 19, 2007$2.5 million · 11 events
- Flash Flood in Iowa, August 18, 2007$75,000 · 1 event
- Flash Flood and Hail in Tennessee, August 18, 2007$30,000 · 50 kt wind · 11 events
- Damaging Winds in Mississippi, August 18, 2007$31,000 · 50 kt wind · 10 events
- Tornado in Texas, August 18, 2007$10,000 · EF1 · 1 event
- Flash Flood and Hail in Wyoming, August 18, 2007$20,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47328, 47330, 47332, 47334, 47335, 47336, 47337.